Alert archive / New Mexico / Red Flag Warnings in 2008
Red Flag Warning 33, NWS El Paso, TX
NWS El Paso, TX issued this red flag warning at May 8, 2008, 6:32 AM MDT for 8 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at May 8, 2008, 2:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 2008, 6:32 AM MDT (12:32 UTC)
- In effect from
- May 8, 2008, 2:00 PM MDT
- Expired
- May 8, 2008, 10:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS El Paso, TX
Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX
The radar
The El Paso radar (KEPZ), 84 km from the middle of the area, began a volume at 12:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 0.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3076 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KEPZ 081232 RFWEPZ RED FLAG WARNING NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 632 AM MDT THU MAY 8 2008 ...A RED FLAG WARNING IS IN EFFECT FOR THURSDAY AFTERNOON AND EVENING FOR THE DESERT LOWLANDS OF SOUTH CENTRAL AND SOUTH WEST NEW MEXICO...THE GILA WILDERNESS...THE SACRAMENTO MOUNTAINS...AND FOR THE FAR WEST TEXAS COUNTIES OF EL PASO AND HUDSPETH FOR STRONG WINDS... LOW RELATIVE HUMIDITY...AND VERY HIGH TO EXTREME FIRE DANGER... .A DEEPENING SURFACE LOW IS DEVELOPING EAST OF THE ROCKIES IN RESPONSE TO A PASSING UPPER LEVEL SHORT WAVE DISTURBANCE. THIS WILL TIGHTEN PRESSURE GRADIENTS AND STRENGTHEN WINDS FOR THIS AFTERNOON. WESTERLY WINDS BECOMING BREEZY TO WINDY THIS AFTERNOON WITH SUSTAINED SPEEDS AROUND 20 MPH AND GUSTS OF 30 TO 35 MPH. WARM TEMPERATURES AND DRY AIR WILL DRIVE RELATIVE HUMIDITY BELOW 10 PERCENT MOST AREAS. THESE CONDITIONS WILL CREATE WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING. NMZ110>113-TXZ055-056-090400- /O.UPG.KEPZ.FW.A.0031.080508T1800Z-080509T0400Z/ /O.NEW.KEPZ.FW.W.0033.080508T2000Z-080509T0400Z/ SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS- SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY- CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH- 632 AM MDT THU MAY 8 2008 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM MDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. SUSTAINED 20 FT WINDS WILL EXCEED 20 MPH...RELATIVE HUMIDITY WILL DROP BELOW 10 PERCENT MOST LOCATIONS...AND FIRE DANGER IS FORECAST TO BE VERY HIGH. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL. $$ PARK
2 follow-up statements
000 WWUS84 KEPZ 081616 RFWEPZ RED FLAG WARNING NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1016 AM MDT THU MAY 8 2008 ...A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON AND EVENING FOR SOUTH CENTRAL AND SOUTHWESTERN NEW MEXICO...AND FOR FAR WEST TEXAS DUE TO STRONG WINDS...LOW RELATIVE HUMIDITY...AND VERY HIGH TO EXTREME FIRE DANGER... .A DEEPENING SURFACE LOW IS DEVELOPING EAST OF THE ROCKIES IN RESPONSE TO A PASSING UPPER LEVEL SHORT WAVE DISTURBANCE. THIS WILL TIGHTEN PRESSURE GRADIENTS AND STRENGTHEN WINDS FOR THIS AFTERNOON. WESTERLY WINDS BECOMING BREEZY TO WINDY THIS AFTERNOON WITH SUSTAINED SPEEDS AROUND 20 MPH AND GUSTS OF 30 TO 35 MPH. WARM TEMPERATURES AND DRY AIR WILL DRIVE RELATIVE HUMIDITY BELOW 10 PERCENT MOST AREAS. THESE CONDITIONS WILL CREATE WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING. NMZ110>113-TXZ055-056-090415- /O.NEW.KEPZ.FW.A.0032.080509T1800Z-080510T0400Z/ /O.CON.KEPZ.FW.W.0033.080508T2000Z-080509T0400Z/ SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS- SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY- CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH- 1016 AM MDT THU MAY 8 2008 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM MDT THIS EVENING... ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING... THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING. A RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM MDT THIS EVENING. SUSTAINED 20 FT WINDS WILL EXCEED 20 MPH WITH GUST OF 30 TO 35 MPH THIS AFTERNOON AND AGAIN FRIDAY AFTERNOON. RELATIVE HUMIDITY WILL DROP BELOW 10 PERCENT MOST LOCATIONS...AND FIRE DANGER IS EXPECTED TO REMAIN VERY HIGH TO EXTREME. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. $$ PARK
000 WWUS84 KEPZ 090256 RFWEPZ RED FLAG WARNING NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 900 PM MDT THU MAY 8 2008 ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING... .A TROUGH OF LOW PRESSURE IN THE UPPER ATMOSPHERE OVER THE GREAT BASIN OF THE UNITED STATES WILL MOVE ACROSS THE CENTRAL AND SOUTHERN ROCKIES ON FRIDAY WHICH AGAIN WILL TIGHTEN SURFACE PRESSURE GRADIENTS AND THUS STRENGTHEN WINDS FOR FRIDAY AFTERNOON. WESTERLY WINDS WILL BECOME BECOMING BREEZY TO WINDY FRIDAY AFTERNOON WITH SUSTAINED SPEEDS AROUND 20 MPH AND GUSTS OF 30 TO 35 MPH. WARM TEMPERATURES AND DRY AIR WILL DRIVE RELATIVE HUMIDITY BELOW 10 PERCENT MOST AREAS. THESE CONDITIONS WILL CREATE WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING COMBINED WITH VERY HIGH TO EXTREME FIRE DANGER ACROSS SOUTHERN AND SOUTHWEST NEW MEXICO AND FAR WEST TEXAS. NMZ110>113-TXZ055-056-091300- /O.NEW.KEPZ.FW.A.0032.080509T1800Z-080510T0400Z/ /O.CON.KEPZ.FW.W.0033.080508T2000Z-080509T0400Z/ SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS- SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY- CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH- 1016 AM MDT THU MAY 8 2008 ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING... THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING. A RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM MDT THIS EVENING. SUSTAINED 20 FT WINDS WILL EXCEED 20 MPH WITH GUST OF 30 TO 35 MPH AGAIN FRIDAY AFTERNOON. RELATIVE HUMIDITY WILL DROP BELOW 10 PERCENT MOST LOCATIONS...AND FIRE DANGER IS EXPECTED TO REMAIN VERY HIGH TO EXTREME. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. $$ 20
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at May 8, 3:12 AM MDT, 3 hours 20 minutes earlier.
Area forecast discussion, May 8, 3:12 AM MDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
312 AM MDT THU MAY 8 2008
.SYNOPSIS...
A PERSISTENT WESTERLY FLOW PATTERN ALOFT WILL MAINTAIN DRY
CONDITIONS ACROSS THE FORECAST AREA INTO NEXT WEEK. BREEZY TO
WINDY CONDITIONS WILL OCCUR THIS AFTERNOON THROUGH SATURDAY.
A WEAK FRONT WILL BRIEFLY LOWER TEMPERATURES AND WINDS ON SUNDAY.
AN APPROACHING UPPER LEVEL SYSTEM WILL GENERATE STRONG WINDS AND
BLOWING DUST FOR BOTH MONDAY AND TUESDAY.
&&
.DISCUSSION...
NOT MUCH CHANGE EXPECTED IN THE FORECAST FOR THE NEXT FEW DAYS AS
A WESTERLY ZONAL FLOW MAINTAINS A VERY DRY WEATHER PATTERN. BREEZY
TO WINDY CONDITIONS WILL BE POSSIBLE EACH AFTERNOON THROUGH
SATURDAY AS TIGHTENING PRESSURE GRADIENTS AND DAY TIME MIXING OF
STRONGER WINDS ALOFT INCREASE SURFACE WIND SPEEDS IN THE
AFTERNOON. HIGH LEVEL PACIFIC MOISTURE STREAMING OVER THE REGION
WILL RESULT A SOME HIGH LEVEL CLOUDINESS THE NEXT COUPLE OF DAYS.
ON FRIDAY...CLOUDINESS WILL INCREASE AS A SURGE OF MID LEVEL
MOISTURE MOVES ACROSS THE AREA.
A COLD FRONT WILL BRIEFLY PUSH INTO THE STATE ON SUNDAY. THE FRONT
WILL COOL TEMPERATURES A FEW DEGREES AND LOWER WIND SPEEDS.
STRONG WINDS WILL RETURN ON MONDAY AS AN UPPER LEVEL TROUGH DROPS
SOUTH THROUGH THE GREAT BASIN TOWARD THE STATE. WINDS WILL
INCREASE INTO THE HIGH WINDY CATEGORY BY MONDAY AFTERNOON AS THE
PRESSURE GRADIENT TIGHTENS IN RESPONSE TO THE APPROACHING TROUGH.
LATEST MODEL RUNS INDICATE THAT TUESDAY MAY HAVE THE STRONGEST
WINDS AS WINDS ALOFT CONTRIBUTE TO THE INCREASE IN WIND SPEED.
VERY WINDY CONDITIONS AND BLOWING DUST WILL BE POSSIBLE FOR THAT
PERIOD. QUITE A BIT OF VARIABILITY BETWEEN MODELS AND MODEL RUNS
IS OCCURRING FOR PERIODS BEYOND NEXT TUESDAY THAT MAY RESULT IN A
CHANGE TO THE CURRENT DRY WESTERLY FLOW PATTERN.
&&
.AVIATION...VALID 08/12Z-09/12Z
VFR CONDITIONS EXPECTED THROUGH THE PERIOD. SFC WINDS WILL
INCREASE IN THE AFTERNOON TO AROUND 20KTS MOST AREAS. SOME
TURBULENCE VICINITY OF MOUNTAINS THIS AFTERNOON.
&&
.FIRE WEATHER...
THERE IS A POTENTIAL FOR RED FLAG CONDITIONS THIS AFTERNOON AS LOW
RELATIVE HUMIDITIES PERSIST AND SURFACE WIND SPEEDS INCREASE. A
VERY DRY WESTERLY FLOW PATTERN WILL CONTINUE THROUGH NEXT WEEK
WITH LITTLE CHANGE IN LOW RELATIVE HUMIDITY EXPECTED. FRIDAY WILL
SEE AN INCREASE IN MID AND HIGH LEVEL CLOUDS ALONG THE BORDER BUT
NO LOW LEVEL MOISTURE INCREASE. EXPECT BREEZY TO LOW CATEGORY
WINDY SURFACE WINDS THIS AFTERNOON AND AGAIN ON FRIDAY WITH
STRONGER WINDS ON SATURDAY. A FRONT WILL BRIEFLY MOVE THROUGH THE
STATE ON SUNDAY WITH LOWER TEMPERATURES AND LIGHTER WINDS
EXPECTED. AN UPPER LEVEL TROUGH WILL BEGIN TO APPROACH THE STATE
ON MONDAY AND TUESDAY WITH VERY STRONG WINDS POSSIBLE AND
PERSISTENT DRY CONDITIONS.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 89 62 89 63 90 / 0 0 0 0 0
SIERRA BLANCA TX 84 55 85 59 87 / 0 0 0 0 0
LAS CRUCES 87 56 88 59 90 / 0 0 0 0 0
ALAMOGORDO 85 54 87 56 89 / 0 0 0 0 0
CLOUDCROFT 61 39 66 41 68 / 0 0 0 0 0
TRUTH OR CONSEQUENCES 85 53 86 54 88 / 0 0 0 0 0
SILVER CITY 75 45 79 47 81 / 0 0 0 0 0
DEMING 85 53 87 55 89 / 0 0 0 0 0
LORDSBURG 85 51 87 54 89 / 0 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM NOON MDT TODAY THROUGH THIS EVENING FOR
NMZ110>113.
TX...FIRE WEATHER WATCH FROM NOON MDT TODAY THROUGH THIS EVENING FOR
TXZ055-056.
&&
04/04Hazardous weather outlook, May 7, 7:23 AM MDT, 23 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 723 AM MDT WED MAY 7 2008 NMZ022>025-030>032-TXZ055-056-081330- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 723 AM MDT WED MAY 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WINDY CONDITIONS WILL DIMINISH THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DRY WEST FLOW WILL PERSIST INTO NEXT WEEK WITH BREEZY TO WINDY AFTERNOONS EACH DAY. STRONGEST WIND DAYS WILL BE MONDAY AND TUESDAY WITH STRONG WINDS AND BLOWING DUST POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 10:16 AM MDT | Fire Weather Watch | EPZ | Catron, Doña Ana, Grant, Hidalgo, Lincoln, Luna and 2 more | 20 hr |
Nearby
Red Flag Warnings in New Mexico, 2008Red Flag Warnings in Texas, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.